Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 323, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 10:12 PM CDT for 5 counties in North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 10:12 PM CDT (03:12 UTC)
- Expired
- Aug 31, 2011, 11:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 10:55 PM CDT | TSTM WND GST 60 | 3 Nnw Stanley, ND | ESTIMATED WINDS AT 60 MPH...TREES BENT OVER BUT NOT SNAPPED... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 8:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
297
WUUS53 KBIS 010312
SVRBIS
NDC013-023-053-061-105-010415-
/O.NEW.KBIS.SV.W.0323.110901T0312Z-110901T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 1115 PM CDT/1015 PM MDT/.
* AT 1010 PM CDT/910 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF AMBROSE TO TOBACCO
GARDEN BAY RECREATION AREA...AND MOVING EAST AT 35 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
CROSBY...RAY...WILDROSE...HAMLET...TIOGA...WHITE EARTH BAY
RECREATION AREA...MCGREGOR...NOONAN...WHITE EARTH...BATTLEVIEW...
LARSON...ROSS...POWERS LAKE...COLUMBUS...BELDEN...STANLEY...
LOSTWOOD AND LIGNITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4901 10385 4901 10259 4814 10226 4802 10333
4859 10407 4900 10406 4901 10405 4901 10389
4902 10385
TIME...MOT...LOC 0312Z 254DEG 32KT 4903 10352 4810 10308
WIND...HAIL 60MPH 0.75IN
$$
AYD3 follow-up statements
808 WWUS53 KBIS 010325 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1025 PM CDT WED AUG 31 2011 NDC013-023-053-061-105-010415- /O.CON.KBIS.SV.W.0323.000000T0000Z-110901T0415Z/ WILLIAMS ND-BURKE ND-DIVIDE ND-MOUNTRAIL ND-MCKENZIE ND- 1025 PM CDT WED AUG 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTHEASTERN MCKENZIE...NORTHWESTERN MOUNTRAIL...DIVIDE...WESTERN BURKE AND EASTERN WILLIAMS COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/... AT 1024 PM CDT/924 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF CROSBY TO CHARLSON...MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... TIOGA...HAMLET...WHITE EARTH BAY RECREATION AREA...MCGREGOR...WHITE EARTH...NOONAN...BATTLEVIEW...ROSS...LARSON...POWERS LAKE... COLUMBUS...BELDEN...STANLEY...LOSTWOOD AND LIGNITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4806 10306 4901 10389 4901 10259 4814 10226 TIME...MOT...LOC 0326Z 256DEG 35KT 4902 10329 4809 10278 WIND...HAIL 60MPH 0.75IN $$ AYD
178 WWUS53 KBIS 010338 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1038 PM CDT WED AUG 31 2011 NDC013-023-053-061-105-010415- /O.CON.KBIS.SV.W.0323.000000T0000Z-110901T0415Z/ WILLIAMS ND-BURKE ND-DIVIDE ND-MOUNTRAIL ND-MCKENZIE ND- 1038 PM CDT WED AUG 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTHEASTERN MCKENZIE...NORTHWESTERN MOUNTRAIL...EASTERN DIVIDE... WESTERN BURKE AND NORTHEASTERN WILLIAMS COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/... AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF CROSBY TO WHITE EARTH BAY RECREATION AREA...MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... BATTLEVIEW...LARSON...ROSS...POWERS LAKE...COLUMBUS...BELDEN... STANLEY...LOSTWOOD AND LIGNITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4807 10295 4901 10362 4901 10259 4814 10226 TIME...MOT...LOC 0338Z 256DEG 37KT 4905 10308 4812 10259 WIND...HAIL 60MPH 0.75IN $$ AYD
700
WWUS53 KBIS 010358
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 PM CDT WED AUG 31 2011
NDC023-053-105-010408-
/O.CAN.KBIS.SV.W.0323.000000T0000Z-110901T0415Z/
WILLIAMS ND-DIVIDE ND-MCKENZIE ND-
1058 PM CDT WED AUG 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
MCKENZIE...EASTERN DIVIDE AND NORTHEASTERN WILLIAMS COUNTIES IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4814 10228 4816 10261 4901 10292 4901 10272
4901 10261
TIME...MOT...LOC 0358Z 255DEG 35KT 4899 10262 4816 10234
$$
NDC013-061-010415-
/O.CON.KBIS.SV.W.0323.000000T0000Z-110901T0415Z/
BURKE ND-MOUNTRAIL ND-
1058 PM CDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MOUNTRAIL AND WESTERN BURKE COUNTIES UNTIL 1115 PM CDT...
AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NORTH PORTAL TO BELDEN...MOVING EAST AT 40 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
LIGNITE AND LOSTWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4814 10228 4816 10261 4901 10292 4901 10272
4901 10261
TIME...MOT...LOC 0358Z 255DEG 35KT 4899 10262 4816 10234
WIND...HAIL 60MPH 0.75IN
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:17 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 31, 7:17 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT WED AUG 31 2011 .UPDATE...TEMPERATURES. && .DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE EVENING. && .AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30 KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED AT KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Aug 31, 8:37 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 837 PM CDT WED AUG 31 2011 NDZ031-032-040-043-010215- BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND- 737 PM MDT WED AUG 31 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY... NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT... AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN... AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOWMAN... TROTTERS... SUNSET BUTTE... MEDORA... RHAME... GRIFFIN... AMIDON... BUFFALO SPRINGS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Local storm report, Aug 31, 9:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 5 W MARMARTH 46.29N 104.03W
08/31/2011 E1.75 INCH SLOPE ND PUBLIC
HAIL BROKE WINDOWS
&&
ABELINGLocal storm report, Aug 31, 9:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 3 N RHAME 46.28N 103.65W
08/31/2011 E1.75 INCH BOWMAN ND PUBLIC
RELAYED BY EMERGENCY MANAGER. ALSO GOLFBALL HAIL IN THE
CITY OF RHAME.
&&
ABELINGLocal storm report, Aug 31, 9:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST BOWMAN 46.18N 103.39W
08/31/2011 E58 MPH BOWMAN ND MESONET
STATE AGENCY
&&
ABELINGLocal storm report, Aug 31, 10:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST SCRANTON 46.15N 103.14W
08/31/2011 M65 MPH BOWMAN ND MESONET
MESONET RELAYED BY EMERGENCY MANAGER
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 9:07 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 10:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
| Sep 1, 12:36 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.